• Potential Complications of Laser Surgery

    For Acne Scarring

Post Inflammatory Hyperpigmentation (skin darkening)

This is the most common side effect. It is most common on darker skin types. Thankfully it usually spontaneously improves. Improvement can be speeded up by the addition of topical treatment such as hydroquinone 4% cream. Duration usually depends on the severity of the inflammation that created it in the first place. Complete resolution can take anything from a few weeks to 6 months depending on severity. Sun exposure is the most common aggravating factor and this is why strict sun avoidance is important in the first few weeks following treatment.

Hypopigmentation (skin lightening)

True hypopigmentation is rare (<1%). More commonly patients may experience a lighter skin tone from newly formed skin. This is called pseudo-hyopigmentation. The cause of this is that new skin contains more highly organised collagen bundles that reflect more light giving an impression of lighter skin. There are also many sun damaged (perma-tanned) people who will notice that their new skin is lighter as well.

Infection (bacterial/viral/fungal)

This can happen in any kind of laser resurfacing. Even non-ablative laser resurfacing. It is more likely to occur in fully ablative laser resurfacing. The likelihood is around 3% bacterial or fungal infection in the most aggressive laser resurfacing and 10% viral infection (HSV – cold sore virus). Uncontrolled infection can then go on to result in hypertrophic (raised bumps) scarring. Thankfully if treated early any problems can be prevented. This is why Dr Hussein monitors the healing with the use of ‘selfie’ photos every two days for the first week. Any problems can be detected early in this fashion and appropriate interventions can be made. It is normal practice in Dr Hussein’s more aggressive treatment cases to prescribe a prophylactic medication pack to be taken according to instructions. This further reduces the incidence of infection.

Scarring

There are three causes of permanent scarring post laser resurfacing treatment. The first is uncontrolled infection. This is highly unlikely due to insistence by Dr Hussein on direct photo monitoring in the first week post treatment.

The second reason is due to a thermal injury directly created from the laser (burn). This is extremely unlikely due to Dr Hussein’s level of experience and expertise.

The final reason is a rare condition called erosive pustular dermatosis. This is an exceptionally rare condition in which the skin undergoes a prolonged delayed healing process after treatment. Nobody can predict this but a handful of cases worldwide have been encountered. Incidence is extremely rare and as a result difficult to accurately quantify.

Prolonged redness (erythema)

This is not really a complication but an expected effect of more aggressive laser resurfacing. It can be easily camouflaged with foundation and will always eventually settle. Men find the idea of make-up more difficult to handle. In general however men are less concerned than women about the redness. Duration varies from individual to individual but also correlates to the level of aggression of the laser treatment. More aggressive correlates with longer duration.

Post resurfacing contact dermatitis

This is a form of increased sensitivity of the skin that is encountered by a proportion of individuals post laser resurfacing. In some cases it can be quite severe. Mild irritants can trigger a disproportionately large irritation of the skin (burning and itching) that then can result in prolonged redness and darkening of the skin. It is usually treated by topical steroid ointment if it occurs and eventually spontaneously settles. Triggering can be minimised bu the use of mild perfume free cleansers and skin product post treatment. Dr Hussein can advise on these.

Isotretionoin (Roaccutane) & Laser resurfacing

This is a potent oral retinoid medication that is used to treat more severe cases of acne. It can potentially affect the healing response of the skin in more aggressive ablative laser treatments such as those that Dr Hussein performs. As a result Dr Hussein generally performs his more aggressive ablative laser resurfacing treatments at least 6 months after cessation of oral isotretinoin medication. There is growing evidence to suggest that waiting 6 months may be unnecessary. Retinoids will also increase the incidence of post resurfacing contact dermatitis and sensitivity. Dr Hussein firmly sticks by the 6 month rule.